Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Hepatitis and HIV CoinfectionHepatitis and HIV Coinfection
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Coinfected on interferon & problem with hemolytic anemia
Aug 19, 2008

Help! I am the caretaker for my 55 year old wife who is HIV/Hep C co-infected (she suffered a hypoglycemic brain injury in 2005 and requires assistance wth her medications). She is an insulin dependent diabetic who was has been treated for HIV since 2001. Her HIV viral load and CD4 count have been good since treatment began. Now she is being treated for her Hep C, genotype 3. She is in the 18th week of Pegasys therapy, receiving 135mcg each week. The problem is that she has been plagued by a persistent hemolytic anemia that seems to be linked to Ribavirin. At the outset of therapy she was taking 800mg per day and her hgb dropped from 12 to 6.7 after acouple of weeks. Off Ribavirin, her hgb bounced back to 11.8, but has drifted down over the weeks as Ribavirin has been reinstituted.

Currently, she receives 400mg of Ribavirin QD, 135 mcg Pegasys Q week, 40,000 units procrit SC Q week, 300 mcg Neupogen Q week (ANC 400), 325 mg FeSO4 TID and a multivit. Was on Aranesp until three weeks ago, same results. Today her hgb was 8.6. She had transient cotton wool spots on her retinas a few weeks ago that appeared to be related to the low hgb. Her HIV Regimine is Isentress 400mg BID, Epivir 300mg QD, Reyataz 300 mg QD and Norvir 100mg QD. Also on Neurontin and Paxil.

I'm afraid that the anemia will sideline her HCV treatment. Is there anything we are missing?

Also, do you think that 400mg of Ribavirin along with the 135mcg Pegasys will have any chance of success given a 48 week treatment course?

I'd be grateful for your perspective.

Peter in San Diego

Response from Dr. McGovern

I am concerned that the lower dose of Ribavirin could be a problem; however, the treatment needs to be safe as well. It sounds like she is getting excellent care with all that you describe. I find that if the viral load is undetectable, then dose reduction is not as critical as when the viral load is still detectable. Then I am very hesitant to dose reduce unless I absolutely must.

Speak with your provider about her viral load results.



Previous
jaundice
Next
can HIV treatment is the past affect HCV meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement